Note on a Class of Admission Control Policies for the Stochastic Knapsack Problem

  • Adriana F. Gabor
  • Jan-Kees C. W. van Ommeren
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4041)


In this note we discuss a class of exponential penalty function policies recently proposed by Iyengar and Sigman for controlling a stochastic knapsack. These policies are based on the optimal solution of some related deterministic linear programs. By finding explicitly their optimal solution, we reinterpret the exponential penalty function policies and show that they belong to the class of threshold policies. This explains their good practical behavior, facilitates the comparison with the thinning policy, simplifies considerably their analysis and improves the bounds previously proposed.


Service Time Penalty Function Knapsack Problem Reward Rate Threshold Policy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Iyengar, G., Sigman, K.: Exponential penalty function control of loss networks. The Annals of Applied Probability 14(4), 1698–1740 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Halfin, S., Whitt, W.: Heavy-traffic limits for queues with many exponential servers. Operations research 29, 567–588 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Kelly, F.P.: Loss Networks. Annals of Applied Probability 1, 319–378 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Martello, S., Toth, P.: Knapsack Problems: Algorithms and Computer Implementations. Wiley, Chichester (1990)zbMATHGoogle Scholar
  5. 5.
    Ross, K.W.: Multiservice Loss Models for Broadband Telecommunication Networks. Springer, Heidelberg (1995)zbMATHGoogle Scholar
  6. 6.
    Wolff, R.W.: Stochastic Modeling and the Theory of Queues. Prentice-Hall, Englewood Cliffs (1989)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Adriana F. Gabor
    • 1
  • Jan-Kees C. W. van Ommeren
    • 2
  1. 1.EURANDOM and Faculty of Mathematics and Computer ScienceTUEEindhovenThe Netherlands
  2. 2.Faculty of Electrical Engineering, Mathematics and Computer ScienceUniversity of TwenteEnschedeThe Netherlands

Personalised recommendations